Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Cases J. 2009 Aug 24;2:8823. doi: 10.4076/1757-1626-2-8823.

A patient with osteoarthritis and cardiovascular disease presenting with bilateral hip pain: a case report.

Author information

  • 1Mount Sinai School of Medicine, Department of Anesthesiology 1 Gustave L. Levy Place, New York 10029 USA. jennifer.yanow@mssm.edu

Abstract

INTRODUCTION:

The pharmacological management of osteoarthritis normally begins with the administration of acetaminophen or a nonselective nonsteroidal anti-inflammatory drug. However, acetaminophen may not be efficacious in all patients, and nonsteroidal anti-inflammatory drugs may be associated with gastrointestinal and cardiovascular adverse effects.

CASE PRESENTATION:

A 79-year-old Caucasian man with bilateral hip pain was diagnosed with osteoarthritis of the hip. His past medical history included three prior myocardial infarctions, the most recent one occurring 2 years ago. He is taking aspirin 81 mg once daily. Despite no history of ulcer disease or bleeding, he has been reluctant to take nonsteroidal anti-inflammatory drugs, and because of his cardiac history there is a contraindication to cyclooxygenase-2-specific inhibitors. He was started on naproxen 220 mg twice daily, with the proton pump inhibitor omeprazole 20 mg once daily. Upon follow-up at 4 weeks, his hip pain had decreased from a rating of 7 (on a ten-point scale) to 5 on his left side and from 5 to 2 on his right side. The patient began a course of physical therapy in conjunction with a regimen of naproxen 440 mg in the morning and 220 mg at night, plus the omeprazole and acetaminophen 650 mg twice daily. He reported no gastrointestinal effects.

CONCLUSION:

The addition of a proton pump inhibitor to nonsteroidal anti-inflammatory drug therapy can reduce the risk of peptic ulcer bleeding by >/=80%, making the incidence of gastropathy the same as with cyclooxygenase-2-specific inhibitors. The fact that naproxen is not associated with an increased risk of acute myocardial infarction made it an appropriate choice for this patient.

PMID:
19918403
[PubMed]
PMCID:
PMC2769473
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for BioMed Central Icon for PubMed Central
    Loading ...
    Write to the Help Desk